Utah, 2021

Wildfire in Utah, August 10 to 26, 2021

August 10 to 26, 2021 · NWS GJT · 1 event in 1 county or zone

A lightning strike most likely ignited a wildfire near Moonwater and Hill Creeks in northeast Utah.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A lightning strike most likely ignited a wildfire near Moonwater and Hill Creeks in northeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 10, 4:24 AM MST, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 10, 4:24 AM MST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
524 AM MDT Tue Aug 10 2021

.SHORT TERM...(Today through Wednesday night)
Issued at 145 AM MDT Tue Aug 10 2021

Midlevel cloud cover as well as a few light returns on radar have
prevailed overnight in response to the departing midlevel trough
trekking into the Northern Plains. Smoke has once again settled
across the region with visibility restrictions of 5 to 6 statute
miles being reported by automated sensors, particularly north and
along I-70. The gradient aloft will decrease this afternoon as
the aforementioned trough exits to the northeast, though locally
breezy conditions will redevelop with gusts of 25 to 30 mph
possible. Similar to yesterday, areas of localized red flag
criteria can be expected as humidities will drop into the single
digits to low teens. However, coverage is not widespread enough to
warrant any highlights. CAM guidance continues to hint at the
development of isolated convection over the higher terrain this
afternoon but little to no precipitation is expected with gusty
outflow winds being the primary threat given the dry low levels.
Temperatures will run slightly cooler up north in the wake of
yesterday's shortwave with persistent smoke continuing to moderate
readings elsewhere. Unfortunately, the latest HRRR smoke model
does not show any improvement in air quality for our region.
Please continue to follow the health recommendations in the
ongoing Air Quality Alerts for your area.

Wednesday will see high pressure begin to rebuild over the Great
Basin, allowing temperatures to slowly climb across the area. As
discussed previously, monsoon moisture will slowly work its way
northward into the long term period with PWATs gradually
approaching 0.40 to 0.50 inches by Wednesday afternoon near the
Four Corners. As a result, expect isolated to scattered showers
and thunderstorms, focused along the higher terrain of the San
Juan Mountains. Since the atmosphere has not been primed for an
extended period of time, gusty outflow winds will remain the
primary concern with any convection. Given the lack of dynamic
support, the potential for nocturnal shower and thunderstorm
activity is low for Wednesday night.

.LONG TERM...(Thursday through Monday)
Issued at 145 AM MDT Tue Aug 10 2021

PWATs will continue their gradual trend upwards both Thursday and
Friday with values exceeding half an inch over the Four Corners
region by week's end. However, with the high's center settled
just to our west, the best push of monsoon moisture will once
again be focused over the San Juans. Regardless, diurnally driven
convection can be expected each day with the column gradually
becoming more saturated...therefore increasing the potential for
moderate rain in addition to gusty winds with storms.

The better potential for more direct monsoonal moisture appears
to be late this weekend into early next week as a low pressure
trough pushes into the Pacific Northwest and helps drive the high
pressure ridge east of the Rockies, opening the door to southwest
flow with PWAT values rising towards an inch or a bit higher. If
this solution pans out, this should finally be enough forcing to
help push the trapped smoke from the California wildfires out of
here this weekend, helped by the change in upper level winds to
southerly versus westerly or nearly stationary under the high.
Still a ways out, so will be keeping an eye on the latest model
trends to see if this comes to fruition or not, but it does look
promising. As far as temperatures go, after the above normal
readings to end the week, values will cool to near to slightly
below normal towards the end of the long term period given
potential increase in moisture and resultant clouds and storms.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 525 AM MDT Tue Aug 10 2021

Smoke remains a concern for TAF sites across eastern Utah and
western Colorado through the next 24 hours with periods of
visibility restriction to MVFR. Otherwise, VFR will prevail
through the period with dry weather expected, though an isolated
shower or two is possible over the San Juans this afternoon.
Breezy conditions will redevelop after 18Z with gusts to 25 kts
possible.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.

&&

SHORT TERM...MMS
LONG TERM...MMS/MDA
AVIATION...TGJT
Hazardous weather outlook, Aug 10, 12:53 AM MST, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
153 AM MDT Tue Aug 10 2021

COZ001>014-017>023-UTZ022>025-027>029-111300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
153 AM MDT Tue Aug 10 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Poor air quality and reduced visibility due to smoke from
wildfires in northern California and the Pacific Northwest
continue. Localized areas of critical fire weather conditions
will be possible this afternoon, generally up north.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wildfire smoke will continue to cause poor air quality and
reduced visibility at times through at least the end of the week.
Precipitation chances remain low, however increasing moisture late
in the week and beyond will likely lead to the development of
more widespread showers and thunderstorms, particularly in the
higher elevations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Tavaputs Plateau

When
August 10, 8:15 AM MST to August 26, 3:30 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Other Federal Agency
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

The East Desolation Fire most likely started due to lightning in mid August near Moonwater and Hill Creeks on tribal land in northeast Utah. The fire grew to 211 acres before being contained a couple of weeks later.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970672.